MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT AXSOS 3 LOCKING, SHORT, Ø3.1 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL BIT AXSOS 3 LOCKING, SHORT, Ø3.1 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 705031S
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "when drilling through the locking sleeve, after drilling the front cortex, a strange sound was heard and the drill could not be pulled out.When the entire sleeve was pulled out, the drill came out with it, but the drill could not be pulled out of the sleeve.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill show signs of usage.Fretting marks are visible on the surface of the drill where the drill and the sleeve comes in contact comes during usage as minimal clearance is provided between the drill and drill sleeve and repeated relative surface motion has led to fretting.The tip of the drill was also found deformed.The deformation happened most likely due to friction and torsional load.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, with the extent of damage, it can be ascertained that the root cause of the issue is user related.The drill getting stuck inside the sleeve is a direct result of excessive friction between the drill and the sleeve due to a potential misalignment during use, leading to fretting.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
DRILL BIT AXSOS 3 LOCKING, SHORT, Ø3.1 X 216MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16766113
Report Number0008031020-2023-00136
Device Sequence Number6106098
Product Code HWE
UDI-Device Identifier07613327083330
UDI-Public07613327083330
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number705031S
Device Catalogue Number705031S
Device Lot Number28973H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/23/2023
Supplement Date Received by Manufacturer06/12/2023
Initial Report FDA Received Date04/18/2023
Supplement Report FDA Received Date07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/03/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age70 YR
Patient SexMale
Patient Weight58 KG
Patient EthnicityNon Hispanic
Patient RaceAsian